Illinois, 2019

Flooding in Illinois, July 1 to 10, 2019

July 1 to 10, 2019 · NWS PAH · 5 events in 4 counties and zones

Flooding that began along the Wabash, Little Wabash, and portions of the Ohio Rivers in June ended early in July. By the first of July, the flooding along all these rivers was considered minor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding that began along the Wabash, Little Wabash, and portions of the Ohio Rivers in June ended early in July. By the first of July, the flooding along all these rivers was considered minor. Low-lying woods, fields, and a few county roads remained underwater. A trend toward somewhat drier weather allowed these rivers to fall below flood stage by mid month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 30, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1201 AM CDT Mon Jul 1 2019

.UPDATE...
Issued at 1201 AM CDT Mon Jul 1 2019

Updated aviation section for 06z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 149 PM CDT Sun Jun 30 2019

There is some convection beginning to fire on the periphery of the
dome of high pressure, well off to our northeast. The north-
northwesterly flow aloft will allow this action to slide south-
southeastwardly during the continuing heat of day hours, which
may yield some westward allowance for diurnally fueled development
as well. As a result, we will have our (mainly) north-northeast
counties with a Pop for the later afternoon/evening hours. This
includes the area under the Day1 Marginal Risk, as such extreme
instability, even lacking any forcing, might produce a damaging
wind threat.

Beyond that, little has changed in the short term portion of the
forecast. We remain high dominated, and heat indices are the
primary daytime hazard, with or without (audible) pops. Monday
should be slightly warmer/drier under the dome, with silent pops,
and a dirtying ridge may lead to a few more clouds, and audible
pops Tuesday. Heat index both days flirt with or exceed 100, but
particularly Monday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 149 PM CDT Sun Jun 30 2019

The upper level ridge and surface high pressure will begin to break
down on Wednesday with the upper level flow becoming more zonal.
This will mean increasing chances for mainly diurnal precipitation.
Southwesterly flow at the surface will keep high temperatures up
around 90 degrees with heat indices flirting with the 100 degree
mark. Sites with fewer clouds could see 100 to 103 degrees on any
given day through Saturday. Sunday will see an increase in cloud
cover slightly limiting afternoon heating.

With a less amplified flow comes opportunities for weak impulses to
move across the area periodically increasing more focused chances
for showers and thunderstorms. While the models disagree on when and
where, have better chance pops for Friday and Saturday into Sunday.

&&

.AVIATION...
Issued at 1201 AM CDT Mon Ju1 1 2019

Isolated convection possible around KMVN through 09z, and included
VCTS. Otherwise, expected VFR conditions at all TAF sites with
SCT-BKN mid/high clouds. If there is clearing late tonight, some
MVFR fog is possible, but confidence too low to include at this
time. Winds will be calm to light and variable, becoming southwest
around 5 kts after 13z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...RST
Hazardous weather outlook, Jun 30, 8:16 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
916 PM CDT Sun Jun 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
916 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms will decrease in coverage and intensity
overnight across western Kentucky, southwest Indiana, and parts of
southern Illinois. Some gusty winds will still accompany the
storms through about midnight.

Details on continued river flooding can be found by referencing
the latest river flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The chance for thunderstorms will increase a bit each day
Wednesday through Sunday, but still should be focused primarily
during the heat of the day. The main thunderstorm hazards look to
be lightning and locally heavy rainfall.

The heat index will top out around 100 degrees each afternoon.

Refer to the latest river flood statements and warnings for
details on continued river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 30, 7:15 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
815 PM CDT Sun Jun 30 2019

KYZ015-016-020-021-010215-
Muhlenberg KY-Webster KY-McLean KY-Hopkins KY-
815 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...MCLEAN...HOPKINS AND
WEBSTER COUNTIES UNTIL 915 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong winds out ahead of
approaching thunderstorms.  These winds were along a line extending
from near Breckinridge Center to near Beech Grove to 6 miles
southwest of Whitesville. Movement was south at 40 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Madisonville, Central City, Providence, Dawson Springs, Calhoun,
Greenville, Sebree, Earlington, Livermore, Nortonville, Clay, Mortons
Gap, Dixon, Powderly, Graham, Olney, Beech Grove, Central
City, Greenville, Weir and White Plains.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kentucky.

LAT...LON 3710 8718 3709 8728 3716 8735 3710 8752
      3716 8770 3724 8780 3732 8780 3732 8785
      3738 8781 3741 8793 3747 8794 3764 8773
      3765 8733 3757 8706 3756 8704 3748 8713
      3738 8710 3734 8714 3735 8701 3711 8689
TIME...MOT...LOC 0113Z 010DEG 30KT 3766 8778 3759 8743 3760 8694

RST
Local storm report, Jun 30, 7:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     NORRIS CITY             37.98N 88.32W
06/30/2019  E60 MPH          WHITE              IL   TRAINED SPOTTER

            REPORT OF 60 MPH WINDS ALONG OUTFLOW
            BOUNDARY AS IT MOVED THROUGH TOWN.

&&

SP
Special weather statement, Jun 30, 7:28 PM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
828 PM CDT Sun Jun 30 2019

ILZ085-086-089>091-KYZ007-010-013-015-010215-
Saline IL-Pope IL-Johnson IL-Williamson IL-Hardin IL-Crittenden KY-
Webster KY-Livingston KY-Caldwell KY-
828 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...POPE...JOHNSON...
WILLIAMSON...SOUTHERN SALINE...NORTHERN LIVINGSTON...CRITTENDEN...
NORTHERN CALDWELL AND SOUTHWESTERN WEBSTER COUNTIES UNTIL 915 PM
CDT...

At 826 PM CDT, Doppler radar was tracking strong winds out ahead of
approaching thunderstorms.  These winds were along a line extending
from near Marion to 6 miles southeast of Harrisburg to near Dixon.
Movement was south at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Herrin, Harrisburg, Johnston City, Vienna, Marion, Rosiclare, Energy,
Goreville, Salem, Golconda, Pittsburg, Creal Springs, Lake Of Egypt
Area, Olney, Creswell, Farmersville, Dixon Springs, Carrier Mills,
Joy and Fredonia.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois...and northwestern Kentucky.

LAT...LON 3773 8837 3760 8837 3760 8818 3751 8806
      3755 8800 3749 8797 3747 8798 3757 8781
      3746 8794 3741 8793 3738 8781 3732 8785
      3732 8780 3719 8773 3719 8808 3734 8871
      3730 8904 3759 8904 3760 8909 3786 8899
TIME...MOT...LOC 0126Z 012DEG 33KT 3777 8893 3767 8845 3752 8776

RST
Local storm report, Jun 30, 8:03 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
06/30/2019                   DAVIESS            KY   FIRE DEPT/RESCUE

            REPORT OF TREES AND POWER LINES DOWN
            SCATTERED ACROSS TOWN. TIME ESTIMATED BY
            RADAR.

&&

SP
Local storm report, Jun 30, 8:04 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     SHAWNEETOWN             37.71N 88.16W
06/30/2019                   GALLATIN           IL   LAW ENFORCEMENT

            TREE DOWN ON HWY 13 BLOCKING ONE LANE OF THE
            ROAD.

&&

SP
Local storm report, Jun 30, 8:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
905 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     HARRISBURG              37.74N 88.53W
06/30/2019                   SALINE             IL   LAW ENFORCEMENT

            REPORT OF MULTIPLE TREES DOWN IN HARRISBURG.

&&

SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Gallatin

When
July 1, 12:00 AM CST to July 2, 7:00 AM CST
Where
Gallatin County, Shawneetown to 2.4 mi SE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, Massac

When
July 1, 12:00 AM CST to 1:00 PM CST
Where
Massac County, Metropolis to 0.7 mi NW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.150, -88.730

Flood, White

When
July 1, 12:00 AM CST to July 10, 2:00 AM CST
Where
White County, 1.5 mi SSE of Carmi Muni Arpt to 2.8 mi SE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.139

Flood, White

When
July 1, 12:00 AM CST to July 2, 2:00 PM CST
Where
White County, Maunie to 3 mi E of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Wabash

When
July 1, 12:00 AM CST to 12:00 PM CST
Where
Wabash County, 1.8 mi SE of Cowling to 3 mi SSW of Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.302, -87.906

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832934, 832935, 832936, 832938, 832939.